Wednesday, January 9, 2008

Urgent - Need Asthma Medicine Help (updated at end)

I'm coopting this week's backwards WFMW for some urgently needed help:

My doctor won't be in for a few hours and the pharmacy isn't open yet. I was prescribed several asthma medicines for bronchitis:

Budicort (budesonide)
Ventolin (salbutamol)
Movex (bromhexine hcl)

I've taken all three before without incident.

Right now my entire body itches uncontrollably - from scalp to toes, it even woke me up during the night. It is truly unbearable.

Has anyone heard of this as a side effect of these medications? I'm severely allergic to several antibiotics, and the way I found out about the last one was when I developed a sudden terrible rash. I'm afraid to take another dose for fear that if it is an allergic reaction that it will get much worse.

Help please!

UPDATE: the dr just called - it's the pills (movex). I'm to stop them immediately and he phoned in a prescription for a different pill to stop the itching. Now I just have to survive another 35 minutes until the pharmacy opens, and then long enough for the pill to work.

2nd update: the first anti-hystamine didn't work. I'm now on two different anti-hystamines and a steroid. This is highly unpleasant, to say the least. Supposedly I'll start feeling better by tomorrow morning, if I have any skin left at that point. Yuck.


Christy said...

Call your doctor right now and see if there is someone that is on call for his service. You should talk to a medical professional RIGHT NOW!!

Robin said...

There's no one to talk with right now, but the pharmacy downstairs opens in 45 minutes (and I'm counting each and every one).

I've taken the ventolin for years, so any real signs of serious trouble I'll take that and hightail it to the ER.

Amy said...

Take benedryl right away. If you are having an allergic reaction, it'll help. If you have trouble breathing, call an ambulance or have someone take you to the ER - don't try to drive yourself.

I itched like fury, worse at night, when I was pregnant. Are you pregnant? If so, check out Intrahepatic Cholestasis of Pregnancy (do a google). It SUCKED, but what I'm saying is, it might not be related to the meds.

You can develop allergies over time, too.

Listen, I don't want to freak you out, but my cousin (who was 25 at the time) died from a reaction to his asthma meds, so, um, don't fool around, ok? It's probably worth it, if there's no one you can call and no 24 hour pharmacy in your area, to just go to the hospital. Better safe than sorry, right?

Best to you,

sandierpastures said...

I am taking Ventolin and another brand of bromhexine hcl without any problems. But you could be suddenly allergic to it, who knows? I hope you get medical attention soon!

msamethyst1 said...

Have been a lurker for a while. I am an RN in the US and checked an electronic drug reference. The first two meds don't list itching or rash as a side effect. The third, bromhexine, is not approved for use in the US but there was some info available. "Rarely, SKIN RASH has been reported in bromhexine-treated patients." It doesn't list any treatments for the rash but you might want to hold off on that one until you can talk to your physician. Hope that helps.

angie said...

Looks like you got your husband is a pharmacist and told me the first two shouldn't cause the itching, while his guess would be the third drug......and like the RN commenter said, it's not approved for use in the US. Hope you feel better soon!

Robin said...

Yup, the third one it was. That was the one that was supposed to suppress the bronchitis cough, too. Lovely.

I just took Loratadine (an anti-hystamine specifically for allergic reactions) a few minutes ago and am now trying not to scratch so much that I have no skin left by the time it starts working.

Thanks everyone!! (and welcome out of lurkdom Fran, pull up a comfy chair and stick around)

PS Just so there is no cause for wonder, I am DEFINITELY NOT pregnant ;-). It was a good guess though LOL.

Kelley said...

OMG!! Sounds like an allergic reaction to me. I am like that if I go near tuna. Not eat it, God only knows what would happen if I actually ate it.

I hope you are better now. DO NOT take them again unless you have access to a doctor immediately. It could be much much worse next time.

Hugs babe. I hope you are feeling better.

Robin said...

No worries, Kelley, I threw them out immediately.

Of course I'm now coughing, itchy, and completely dopey feeling from the anti-histamine. I think I'm going to go have a nap.

Susan Helene Gottfried said...

Glad the mystery's been solved. Take care of yourself, will you? The kids need you at your best.

Hugs and a few scratches for those last remaining itchies--

Head Gaggler said...

Oh no, I hope stopping the meds helped. I agree on the Benedryl too. I have allergies to meds and Benedryl really works. Feel better.

Heather said...

I'm glad to hear that you are better! Find out now if your doctor or the office has one doctor on call at all times. I know my little girl's pediatrician does. You call the office leave a message and someone calls back with in 15 minutes.

Brian said...

Thanks for visiting and commenting about Blessing.

I'm sorry about your reaction to the medication, I hope all will be well.

Robin said...

The first anti-hystamine did nothing. I'm now on several, plus a steroid.

Never a dull moment around here I tell ya. Sigh...

And for those who asked, no, my dr doesn't have anyone on-call. He doesn't even have a secretary. I'm in Israel and things work a bit differently here...

Space Mom said...

I hope things are working for you now!!!!

florescence said...

Jeez, Robin, that sounds awful, I wish I'd checked in earlier. I hope you've got some relief by now.
Jo x

Shannon said...

Oh Robin, I am so sorry. Like bronchitis itself isn't miserable enough. I am glad that you found the cause and I hope you start feeling better really soon!

Kara said...

I'm glad you're doing better! Thanks for your advice on my blog:)

AreWeThereYetMom said...

OH, Robin, I started itching in sympathy! I'm glad you were able to get ahold of the DR.

My husband had an allergic reaction to Tequin or Pequin, anyways he turned red and blotchy from head to toe and itched like crazy!

Hope you feel better soon!

Mama Russell said...

Poor thing, I sure hope you are feeling better!! How lame to have an allergic reaction on top of having bronchitis. Hang in there.

Dee said...

Hope your feeling tip top by now!


Melanie said...

I am glad you got some help.

If you are this sensitive to meds, you may need to keep an epi stick on hand. Talk to your doc about it. It could save your life one day.

Fourier Analyst said...

I am not only allergic to penicillin and sulfa drugs, but also to all codeine-derivative drugs and to chlorine, fluorine and iodine. Can't use regular toothpaste without my gums bleeding. Ventolin and other inhalers gas-propelled inhalers (if you are not using the powder form) often have fluorine as a propellant. And I can't take anything with hcl (hydrochloride). I've found this out the hard way with numerous allergic incidents. A bath with baking soda has been the best remedy I've found for soothing skin rashes. Hope it all turned out well.